Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 72, NWS Paducah, KY

March 14, 2012Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 14, 2012, 3:56 PM CDT for Cape Girardeau County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2012, 3:56 PM CDT (20:56 UTC)
Expired
Mar 14, 2012, 4:45 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 93 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 4:12 PM CDTHAIL 1Oak Ridge, MO
Mar 14, 4:12 PM CDTHAIL 1.25Millersville, MOHALF DOLLAR SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2183 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS53 KPAH 142056
SVRPAH
MOC031-142145-
/O.NEW.KPAH.SV.W.0072.120314T2056Z-120314T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT WED MAR 14 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 445 PM CDT.

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILLERSVILLE...OR 10 MILES NORTHWEST OF JACKSON...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  DAISY...OAK RIDGE AND POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3758 8960 3744 8950 3735 8985 3750 8986
TIME...MOT...LOC 2056Z 233DEG 18KT 3745 8981
WIND...HAIL 60MPH 1.75IN

$$
1 follow-up statement
009 
WWUS53 KPAH 142120
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
420 PM CDT WED MAR 14 2012

MOC031-142145-
/O.CON.KPAH.SV.W.0072.000000T0000Z-120314T2145Z/
CAPE GIRARDEAU MO-
420 PM CDT WED MAR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CAPE
GIRARDEAU COUNTY IN SOUTHEAST MISSOURI UNTIL 445 PM CDT...

AT 411 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR 
DAISY...OR 9 MILES NORTHWEST OF JACKSON...MOVING NORTHEAST AT 10 MPH.

SPOTTERS REPORTED QUARTER SIZE HAIL AT OAK RIDGE AT 412 PM...AND 
HALF DOLLAR SIZE HAIL NEAR MILLERSVILLE AROUND 4 PM. THE STORM HAS 
INTENSIFIED SINCE THEN...AND IS LIKELY PRODUCING HAIL UP TO GOLF 
BALL SIZE NEAR OAK RIDGE. THIS STORM WILL PASS OVER OAK RIDGE 
THROUGH 425 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3750 8986 3758 8960 3744 8950 3736 8982
TIME...MOT...LOC 2116Z 242DEG 9KT 3748 8976
WIND...HAIL 60MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:45 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 14, 2:45 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED MAR 14 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CDT WED MAR 14 2012

PER SPC/S RECENT MESOSCALE DISCUSSION IT DOES NOT SOUND LIKE A
SEVERE THUNDERSTORM WATCH WILL BE ISSUED FOR OUR AREA TODAY. WILL
CONTINUE TO MONITOR FOR PULSY SEVERE CELLS...BUT WITH LITTLE MORE
WARMING LIKELY AND NO OTHER HELP TO WIPE OUT THE CAP...WE MAY NOT
SEE AS MUCH COVERAGE AS PREVIOUSLY EXPECTED. THE CAP IS STRONGER
THAN EXPECTED BECAUSE THE SURFACE AIRMASS HAS GOTTEN WARMER/JUICIER
THAN FORECAST. RECORDS HAVE BEEN SET AT KEVV AND KPAH TODAY.

COULD SEE SOME LINGERING SHOWERS OR STORMS OVER PORTIONS OF THE
AREA FOR A FEW HOURS THIS EVENING...BUT FEEL THAT MOST OF THE AREA WILL
BE DRY FOR MUCH OF THE NIGHT. THE 12Z MODELS CONTINUE TO DISAGREE
FOR PLACEMENT OF DEVELOPMENT LATER TONIGHT. THE NAM IS LIMITED TO
THE FAR WEST VERY LATE...WHILE THE GFS HAS MORE WIDESPREAD
DEVELOPMENT THROUGHOUT THE AREA. SHOWED A MINOR INCREASE LATE
TONIGHT...BUT NOT SURE ABOUT THE COVERAGE OF THE GFS.

LOOKS LIKE ONE MAIN DISTURBANCE WILL MOVE SLOWLY EAST THROUGH THE
AREA THURSDAY. THE PRIMARY FOCUS WILL BE IN THE SOUTHERN HALF
OF THE AREA...WHERE LIKELIES HAVE BEEN POSTED. THE SURFACE AIRMASS
SHOULD NOT BE AS ENERGIZED AS TODAY DUE TO INCREASED CLOUDS AND
PRECIPITATION...SO WOULD NOT EXPECT MUCH CHANCE OF A SEVERE STORM
THURSDAY.

THE FOCUS LINGERS OVER THE SOUTHEAST HALF OF THE AREA THURSDAY
NIGHT AND FRIDAY AS MINOR DISTURBANCES CONTINUE TO SLIP SOUTHEAST
THROUGH THE REGION. WOULD EXPECT LESS CLOUD COVER OVER THE AREA
FRIDAY...SO INSTABILITY MAY INCREASE ENOUGH TO MONITOR FOR A STRAY
PULSE SEVERE STORM AGAIN.

LATE FRIDAY NIGHT THROUGH SATURDAY THE UPPER RIDGE BEGINS TO
ASSERT ITSELF OVER THE REGION...WHICH SHOULD PUSH ANY REAL CHANCES
OF CONVECTION TO THE NORTH AND NORTHEAST.

GENERALLY FOLLOWED THE CONSENSUS OF RAW MODEL DATA FOR
DEWPOINTS...AS THE MOS JUST DOES NOT SEEM TO BE ABLE TO HANDLE
THIS ABNORMALLY MOIST SITUATION. USED RAW MODEL DATA FOR LOWS
THROUGH FRIDAY NIGHT...AND MOS SEEMED TO BE THE BETTER CHOICE
FRIDAY AND SATURDAY. RAW MODEL TEMPERATURES SEEMED TO HOLD
TEMPERATURES DOWN A BIT MORE REALISTICALLY FOR THURSDAY
HIGHS...GIVEN THE CLOUD COVER AND PRECIPITATION EXPECTED.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT WED MAR 14 2012

CONTINUATION OF UNSEASONABLY WARM TEMPS WILL CONTINUE AS UPPER RIDGE
STRENGTHENS ACROSS THE EASTERN STATES. GENERALLY DRY CONDITIONS ARE
EXPECTED THROUGH TUESDAY...THEN THE MODELS BEGIN TO DIVERGE WITH
THEIR HANDLING OF THE DEEP TROUGH IN THE WEST. THE SLOWEST AND
DRIEST SOLUTION IS OFFERED BY THE 12Z GFS ENSEMBLE MEAN...WHICH
SHOWS THE SYSTEM BECOMING A CUT OFF LOW OVER THE SOUTHERN ROCKIES.
THE 00Z ECMWF WAS VASTLY DIFFERENT...WITH THE TROUGH EJECTING
NORTHEAST AND LEAVING A MORE ZONAL FLOW PATTERN IN PLACE BY LATE
NEXT WEEK. GIVEN THESE TREMENDOUS DIFFERENCES...THE FORECAST FOR
WEDNESDAY WILL HAVE LOW CHANCE POPS AS A COMPROMISE. THE FINAL
OUTCOME WILL PROBABLY LIE SOMEWHERE BETWEEN THE EXTREMES OFFERED BY
THE ABOVE MODELS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1215 PM CDT WED MAR 14 2012

SHOULD SEE SIGNIFICANT CU FIELD...LOW VFR...ACROSS THE ENTIRE AREA
THIS AFTERNOON...AS MOST AREAS QUICKLY HIT CONVECTIVE TEMPERATURE.
THERE IS NO BOUNDARY OR SIGNIFICANT DISTURBANCE TO REALLY FOCUS
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...SO WILL JUST MENTION A
CB AT ALL SITES THROUGH THE AFTERNOON AND AMEND AS NECESSARY ONCE
THEY DEVELOP.

THE 12Z MODELS LOOK RATHER DRY FOR MUCH OF THE AREA TONIGHT...BUT
IT IS NOT A VERY CONFIDENT SITUATION. WILL KEEP THE TAFS DRY...BUT
MENTION A CB LATE TONIGHT IN THE WEST. LOOKS LIKE AT LEAST
SCATTERED DEVELOPMENT EARLY THURSDAY...SO INSERTED A PROB30 AT ALL
SITES WITH MVFR CONDITIONS IN TSRA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM....MY
AVIATION.....DRS
Hazardous weather outlook, Mar 14, 9:15 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT WED MAR 14 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
915 AM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE AND PRODUCE
LOCALIZED DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON INTO THE
EARLY EVENING. THE STORMS WILL BE RELATIVELY SHORT LIVED AND MOVE
SLOWLY TO THE EAST AT 20 TO 25 MPH. LOCALIZED HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY. AT THIS TIME
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A BRIEF STRONG
STORM CANNOT BE RULED OUT IN THE AFTERNOONS. LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREAT WITH THE STORMS IN THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON SHOULD
A WATCH OR WARNING BE ISSUED.

DRS

In the hours before

Special weather statement, Mar 14, 2:58 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED MAR 14 2012

MOZ076-086-087-100-109>111-142100-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-PERRY MO-SCOTT MO-STODDARD
MO-WAYNE MO-
258 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR PARTS OF SOUTHEAST MISSOURI
UNTIL 400 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAISY TO WAPPAPELLO
LAKE AREA. THE LINE OF STORMS WAS MAKING LITTLE EASTWARD PROGRESS.
OVERALL MOVEMENT OF THE LINE WAS NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MARBLE HILL...JACKSON...ADVANCE...CAPE GIRARDEAU...WAPPAPELLO...
  MILLERSVILLE...PUXICO...BURFORDVILLE...LEOPOLD...GORDONVILLE...
  DELTA...DUTCHTOWN...OLD APPLETON...OAK RIDGE...ZALMA...
  POCAHONTAS...WHITEWATER AND ALLENVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:32 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.